Everipedia Logo
Everipedia is now IQ.wiki - Join the IQ Brainlist and our Discord for early access to editing on the new platform and to participate in the beta testing.
Bernstein–Kushnirenko theorem

Bernstein–Kushnirenko theorem

Bernstein–Kushnirenko theorem (also known as BKK theorem or Bernstein–Khovanskii–Kushnirenko theorem [1]), proven by David Bernstein[2] and Anatoli Kushnirenko[3] in 1975, is a theorem inalgebra. It states that the number of non-zero complex solutions of a system ofLaurent polynomialequationsis equal to themixed volumeof theNewton polytopesof the polynomials, assuming that all non-zero coefficients ofare generic. A more precise statement is as follows:

Theorem statement

Letbe a finite subset ofConsider the subspaceof the Laurent polynomial algebraconsisting ofLaurent polynomialswhose exponents are in. That is:
where for eachwe have used the shorthand notationto denote the monomial
Now takefinite subsetswith the corresponding subspaces of Laurent polynomialsConsider a generic system of equations from these subspaces, that is:
where eachis a generic element in the (finite dimensional vector space)
The Bernstein–Kushnirenko theorem states that the number of solutionsof such a system is equal to
wheredenotes the Minkowskimixed volumeand for eachis theconvex hullof the finite set of pointsClearlyis aconvex lattice polytope. It can be interpreted as theNewton polytopeof a generic element of the subspace
In particular, if all the setsare the samethen the number of solutions of a generic system of Laurent polynomials fromis equal to
whereis the convex hull ofand vol is the usual-dimensional Euclidean volume. Note that even though the volume of a lattice polytope is not necessarily an integer, it becomes an integer after multiplying by.


Kushnirenko's name is also spelt Kouchnirenko. David Bernstein is a brother of Joseph Bernstein. Askold Khovanskii has found about 15 different proofs of this theorem.[4]


Citation Linkopenlibrary.org*Cox, David A.; Little, John; O'Shea, Donal (2005), Using algebraic geometry, Graduate Texts in Mathematics, 185 (Second ed.), Springer, ISBN 0-387-20706-6
Sep 24, 2019, 6:05 PM
Citation Linkopenlibrary.orgBernstein, David N. (1975), "The number of roots of a system of equations", Funct. Anal. Appl., 9: 183–185
Sep 24, 2019, 6:05 PM
Citation Link//www.ams.org/mathscinet-getitem?mr=0419433Kouchnirenko, Anatoli G. (1976), "Polyèdres de Newton et nombres de Milnor", Inventiones Mathematicae, 32 (1): 1–31, doi:10.1007/BF01389769, MR 0419433
Sep 24, 2019, 6:05 PM
Citation Linkwww.ams.orgMoscow Mathematical Journal volume in honor of Askold Khovanskii (Mosc. Math. J., 7:2 (2007), 169–171)
Sep 24, 2019, 6:05 PM
Citation Linkdoi.org10.1007/BF01389769
Sep 24, 2019, 6:05 PM
Citation Linkwww.ams.org0419433
Sep 24, 2019, 6:05 PM
Citation Linkwww.ams.orgMoscow Mathematical Journal volume in honor of Askold Khovanskii (Mosc. Math. J., 7:2 (2007), 169–171)
Sep 24, 2019, 6:05 PM
Citation Linken.wikipedia.orgThe original version of this page is from Wikipedia, you can edit the page right here on Everipedia.Text is available under the Creative Commons Attribution-ShareAlike License.Additional terms may apply.See everipedia.org/everipedia-termsfor further details.Images/media credited individually (click the icon for details).
Sep 24, 2019, 6:05 PM